Alert archive / West Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS Charleston, WV

May 22, 2020Doddridge County, Ritchie County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 22, 2020, 7:48 PM EDT for Doddridge County, Ritchie County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2020, 7:48 PM EDT (23:48 UTC)
Expired
May 22, 2020, 10:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Doddridge County, WV, Ritchie County, WV

The radar

The Charleston,WV radar (KRLX), 127 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 7:48 PM EDTFLASH FLOOD2 S Pennsboro, WVMULTIPLE POINS ALONG ROUTE 74 BETWEEN PENNSBORO AND PULLMAN HAVE WATER COVERING THE ROAD
May 22, 7:48 PM EDTFLASH FLOODGreenwood, WVROCKET DRIVE IN GREENWOOD FLOODED DUE TO BLOCKED CULVERT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

576 
WGUS51 KRLX 222348
FFWRLX
WVC017-085-230245-
/O.NEW.KRLX.FF.W.0007.200522T2348Z-200523T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
748 PM EDT Fri May 22 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northwestern Doddridge County in northern West Virginia...
  East Central Ritchie County in northwestern West Virginia...

* Until 1045 PM EDT.

* At 748 PM EDT, Thunderstorms moving through the region have 
  produced heavy rainfall of one to two inches and triggered flash 
  flooding, leading to road closures in the area.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar and law enforcement.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Harrisville, West Union, Pullman and Greenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3921 8087 3913 8103 3921 8112 3928 8090
      3938 8075 3932 8069 3922 8084

FLASH FLOOD...RADAR INDICATED

$$

26
2 follow-up statements
275 
WGUS71 KRLX 230123
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
923 PM EDT Fri May 22 2020

WVC017-085-230245-
/O.CON.KRLX.FF.W.0007.000000T0000Z-200523T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doddridge WV-Ritchie WV-
923 PM EDT Fri May 22 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT THIS 
EVENING FOR NORTHWESTERN DODDRIDGE AND EAST CENTRAL RITCHIE 
COUNTIES...

At 923 PM EDT, Thunderstorms that moved through the region have 
produced heavy rainfall of one to two inches and triggered flash 
flooding, leading to road closures in the area. Route 74 between 
Pennsboro and Pullman is closed in multiple places. Blocked culverts 
have also led to flooding of roads in Greenwood.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Harrisville, West Union, Pullman and Greenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3921 8087 3913 8103 3921 8112 3928 8090
      3938 8075 3932 8069 3922 8084

FLASH FLOOD...RADAR INDICATED

$$

26
914 
WGUS71 KRLX 230236
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1036 PM EDT Fri May 22 2020

WVC017-085-230246-
/O.EXP.KRLX.FF.W.0007.000000T0000Z-200523T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doddridge WV-Ritchie WV-
1036 PM EDT Fri May 22 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM EDT THIS EVENING FOR 
NORTHWESTERN DODDRIDGE AND EAST CENTRAL RITCHIE COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3921 8087 3913 8103 3921 8112 3928 8090
      3938 8075 3932 8069 3922 8084

$$

26

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 22, 7:24 PM EDT, 24 minutes earlier.

Area forecast discussion, May 22, 7:24 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
724 PM EDT Fri May 22 2020

.SYNOPSIS...
Slow moving stacked low pressure finally pulls out through the
middle and upper Ohio Valley tonight. High pressure for the
holiday weekend and much of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1225 PM Friday...

Overall, no significant changes to forecast. Low pressure across
the Ohio Valley region will gradually move east of the area
later tonight. Showers and thunderstorms are expected today,
particularly during peak heating hours with low in vicinity.
Heavy downpours will accompany any storms, and although flow is
generally light, still thinking we can hold off on a flash flood
watch. Heavier precipitation noted on radar across eastern TN
should stay mostly to our south in Virginia, but will need to be
monitored for any northward shift. If repetitive storms hit a
location, minor flash flooding could occur, but overall not
expecting widespread issues.

More fog expected tonight with moist ground, light flow, and
possible breaks in cloud cover.

Warm and humid Saturday. Showers and thunderstorms possible,
mainly across the southern part of the CWA as a warm front lifts
north into the area.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 248 PM Friday...

Models continue to show a weak S/W will pass by Saturday night.
This should result in a few showers across the portions of the
area with thunderstorm potential confined to southern areas
early.

An upper air ridge will build across the region Sunday and
Monday. Lack of synoptic forcing should result in mainly
afternoon and evening showers and storms.

Daytime temperatures are expected to be well above normal.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 248 PM Friday...

The upper ridge remains in place over the area into Thursday
before drifting southwest. This should allow a cold front to
approach the area on Friday.

As a result, expect mainly afternoon and evening showers and
storms Tuesday through Thursday with increased chances of wet
weather on Friday.

Above normal temperatures are expected to remain well above
normal.

&&

.AVIATION /00Z FRIDAY THROUGH WEDNESDAY/...
As of 720 PM Friday...

VFR conditions begin the period with chances of some scattered
showers at CRW/CKB for the first hour or two. Conditions will
likely deteriorate tonight to IFR and possibly even LIFR
ceilings and visibilities in fog/low stratus, holding through
Saturday morning. Conditions should improve around 13-14Z to
MVFR/VFR conditions. VFR will then likely dominate on Saturday
through the rest of the period.

Light and variable winds begin the period, becoming
northwesterly/northeasterly on Saturday around 5-10KTs.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and density of fog development may
vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    L    H    L    M
HTS CONSISTENCY  H    H    H    H    H    H    M    H    M    L    L    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    H    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L

AFTER 00Z SUNDAY...
IFR possible in dense fog and stratus Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/SL
NEAR TERM...SL
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...CG
Hazardous weather outlook, May 22, 6:01 AM EDT, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
601 AM EDT Fri May 22 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-231015-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
601 AM EDT Fri May 22 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 22, 5:59 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
559 PM EDT Fri May 22 2020

KYZ102-103-OHZ087-WVZ005-006-222230-
Boyd-Carter-Lawrence-Wayne-Cabell-
559 PM EDT Fri May 22 2020

...A STRONG THUNDERSTORM WILL AFFECT BOYD...EAST CENTRAL CARTER...
SOUTHEASTERN LAWRENCE...WEST CENTRAL CABELL AND NORTHWESTERN WAYNE
COUNTIES...

At 559 PM EDT, a strong thunderstorm was located over Cannonsburg,
moving east at 20 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Huntington, Ashland, Grayson, Wayne, Chesapeake, Proctorville, Beech
Fork State Park, Cannonsburg, Barboursville, Kenova, Catlettsburg,
Ceredo, Princess, Coalton, Burnaugh, Rush, Durbin, Centerville, South
Point and Burlington.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 176 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 15.

LAT...LON 3838 8285 3838 8282 3840 8281 3842 8278
      3843 8277 3849 8231 3817 8243 3823 8261
      3826 8260 3827 8261 3826 8270 3834 8293
TIME...MOT...LOC 2159Z 277DEG 19KT 3836 8271

26

Nearby

Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.